# SDR 2016FA0000588

- Difficulty date: December 2, 2016
- Submitted: December 2, 2016
- Operation: General aviation
- Aircraft: N455AM
- Make and model: Diamon DA 42 NG
- Aircraft serial: 42AC119
- Aircraft time: 2,758 hours
- Engine: Austro E4
- Engine time: 1,723 hours
- Propeller: Mtprop MTV6R
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Timing Chain
- Part number: E4A75100000
- Condition: Failed
- Location: Lt Engine
- Part time: 1,723 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: O

## Discrepancy

DURING CRUISE BACK FROM A CROSS COUNTRY.  THE LEFT ENGINE LOST POWER TO 30% LOAD.  STARTED THEIR DECENT FOR PROVO AIRPORT.  AFTER LANDING THE PROPELLER STOPPED ROTATING.  THE AIRCRAFT WAS PULLED IN THE NEXT MORNING AND IT WAS DETERMINED THAT THE TIMING CHAIN HAD FAILED.  IT WAS VERIFIED BY ROTATING THE PROPELLER WITH THE HIGH PRESSURE PUMP REMOVED AND THE CAM SENSOR COVER REMOVED TO SEE IF THE CAMS WERE ROTATING WITH THE CRANK.  AFTER FURTHER INVESTIGATION THE HEAD OF THE ENGINE WAS REMOVED AND WE FOUND THE TIMING CHAIN HAD FAILED AT A LINKAGE POINT.  OTHER DAMAGE FOUND WAS MARKS ON THE PISTONS OF VALVE IMPACT AND LIFTERS WERE ALL BROKEN.  AUSTRO ENGINE IS TALKING ABOUT MAKING A 900 HR TIMING CHAIN REPLACEMENT.  ACCORDING TO THEM THIS IS THE 4TH TIMING CHAIN THAT HAS FAILED IN FLIGHT.
